Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 63, NWS Springfield, MO

August 14, 2023Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 14, 2023, 12:15 AM CDT for Barry County, McDonald County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2023, 12:15 AM CDT (05:15 UTC)
Expired
Aug 14, 2023, 6:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:00 AM CDTRAIN 2.371 Se Pineville, MOMesonet station LSGM7 Little Sugar Creek at Pineville.
Aug 14, 6:00 AM CDTRAIN 2.371 Se Pineville, MOMesonet station LSGM7 Little Sugar Creek at Pineville. The period of the Rain event was 24 hours.
Aug 14, 6:00 AM CDTRAIN 2.371 Se Pineville, MOMesonet station LSGM7 Little Sugar Creek at Pineville. The period of the Rain event was 24 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS53 KSGF 140515
FFWSGF
MOC009-119-141100-
/O.NEW.KSGF.FF.W.0063.230814T0515Z-230814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1215 AM CDT Mon Aug 14 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southern Barry County in southwestern Missouri...
  Southern McDonald County in southwestern Missouri...

* Until 600 AM CDT.

* At 1215 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cassville, Pineville, Noel, South West City, Seligman, Washburn, 
  Lanagan, Dodge, Shell Knob, Golden, Emerald Beach, Eagle Rock, 
  Cayuga, Chain-O-Lakes, Arrow Point, Wayne, Table Rock Lake and 
  Roaring River State Park.

This includes the following low water crossings...
  Honey Creek at Oak Street, Rockhouse Creek at Farm Road 2145, Big 
  Sugar Creek at Buzzard Glory Road, Greasy Creek at Farm Road 2290, 
  Little Sugar Creek at Skaggs Hollow Road, Bentonville Hollow at 
  Highway E and Butler Creek at Kings Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3661 9462 3660 9408 3679 9358 3650 9358
      3650 9462

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

KP
1 follow-up statement
423 
WGUS73 KSGF 140707
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
207 AM CDT Mon Aug 14 2023

MOC009-119-141100-
/O.CON.KSGF.FF.W.0063.000000T0000Z-230814T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-McDonald MO-
207 AM CDT Mon Aug 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS 
MORNING FOR SOUTHERN BARRY AND SOUTHERN MCDONALD COUNTIES...

At 207 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cassville, Pineville, Noel, South West City, Seligman, Washburn, 
  Lanagan, Dodge, Shell Knob, Golden, Emerald Beach, Eagle Rock, 
  Cayuga, Chain-O-Lakes, Arrow Point, Wayne, Table Rock Lake and 
  Roaring River State Park.

This includes the following low water crossings...
  Rockhouse Creek at Farm Road 2145, Butler Creek at Kings Highway, 
  Bentonville Hollow at Highway E, Little Sugar Creek at Skaggs 
  Hollow Road, Honey Creek at Oak Street, Greasy Creek at Farm Road 
  2290 and Big Sugar Creek at Buzzard Glory Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3661 9462 3660 9408 3679 9358 3650 9358
      3650 9462

FLASH FLOOD...RADAR INDICATED

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:05 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 6:05 PM CDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Sun Aug 13 2023

Key Messages:

1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.

2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.

3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Aug 13 2023

A Flood Watch is in effect for most of the area from 7 PM tonight
through 7 AM Monday morning. Scattered showers are ongoing across
central Missouri as a shortwave trough continues to push east
through the state. Skies are still mostly cloudy temperatures are
already warming up into the upper 70s across the area. As the LLJ
over the Central Plains continues to weaken through the afternoon,
rain and clouds should dissipate over the next couple of hours.
Then, that will provide an opportunity for the area to heat up and
cause the atmosphere to destabilize once again. Looking at forecast
soundings across the area, convective temperatures will need to be
in the upper 80s. Which, if skies continue to clear out, won't be
too hard to reach for most of the area. This will create a favorable
environment for severe weather to occur over the CWA this evening.

Synoptic overview for tonight:

Shortwave currently pushing through the state will be followed by a
much larger trough pushing east through the Great Lakes region. This
low will drag a cold front through Missouri at the same time that a
warm front begins to push north from central Arkansas. Where these
boundaries meet is where SPC has an Enhanced Risk for severe weather
for today, which happens to be just about all of the SGF CWA. The
intersection of air masses will cause a destabilized atmosphere to be
conducive for all modes of severe weather this evening such as 70
mph damaging winds and golf ball sized hail. CAMs are showing that
this event will be favorable for messy, merging supercells at the
beginning. During this time, the environment will be favorable for
tornadoes to occur with forecast sounding wind profiles showing
veering winds with curved hodographs. Eventually, these storms will
turn into a bowing west to east line segment once it becomes more
organized. This line will then push south from central Missouri to
the MO/AR border.

Flooding Risk:

There is a flooding risk with these storms tonight as training looks
likely along the warm front. A 30-40 kt LLJ will form over Arkansas
tonight and will pump moisture into the Ozarks region overnight
through Monday morning. Once this Gulf moisture meets the west to
east oriented warm front over southern Missouri, backbuilding storms
are expected to form over southeastern Kansas and move east into
southwestern Missouri along the front. Ensembles show good agreement
of mean PWAT values exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a swatch of widespread QPF of 2 to 4 inches with localized
pockets of up to 7 inches. WPC has the SGF CWA in a Moderate Risk
for excessive rainfall today which means numerous flash floods
likely and many streams may flood and affect the larger rivers. Due
to the increasing confidence in flooding potential, have added a few
more counties in the NE CWA to the flood watch for tonight.

.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT Sun Aug 13 2023

Once the cold front moves through tonight, the start of the week
will be pleasant through Wednesday with highs in the mid 70s to
lower 80s. Then towards the end of the week, a ridge builds back in
over the Central Plains region and warms temperatures back up into
the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 13 2023

For the 00z TAFS, convection is expected to expand in coverage
over the area this evening and into the overnight areas, most
likely starting to affect the TAF sites after 02z. Prior to the
convection, VFR conditions are expected, with MVFR and IFR within
the convection. Also, variable and gusty winds will be possible
within the thunderstorms as they push through, with some gusts
possibly becoming severe. Should see improving conditions after
12z on Monday, becoming VFR with some gusty winds by mid to late
morning out of the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday morning for MOZ057-058-068>071-
     077>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Lindenberg
Hazardous weather outlook, Aug 13, 7:48 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 PM CDT Sun Aug 13 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 PM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive heat risk.
  Significant excessive rainfall risk

DISCUSSION...

Strong to severe storms will be possible this evening into the
overnight hours, with all modes of severe storms possible.
Damaging wind gusts up to 70 mph, hail to the size of golf balls
and isolated tornadoes will be possible. A severe thunderstorm
watch is in effect until 2 am.

Additionally, a Flood Watch is in effect from 7 PM this evening
until 7 AM Monday morning. Widespread rainfall amounts of 2-4
inches, with localized higher amounts around 7 inches will pose a
flooding threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Below normal temperatures will occur through the beginning of the
week before temperatures climb back up into the 90s by next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for across
southeast Kansas into southwest and west central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Aug 13, 11:01 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1101 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     Tstm Wnd Dmg     Forsyth                 36.68N 93.11W
08/13/2023                   Taney              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

TEO
Local storm report, Aug 13, 11:10 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1110 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     Flood            2 ENE Merriam Woods     36.73N 93.14W
08/13/2023                   Taney              MO   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

TEO
Local storm report, Aug 13, 11:28 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1128 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     Flood            2 W Branch              37.91N 93.05W
08/13/2023                   Camden             MO   Amateur Radio

            Tree down on house.

&&

TEO
Local storm report, Aug 13, 11:39 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1139 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     Tstm Wnd Dmg     Macks Creek             37.97N 92.97W
08/13/2023                   Camden             MO   Emergency Mngr

            Four to five inch tree limbs down. Time
            based on radar estimate.

&&

TEO
Local storm report, Aug 13, 11:44 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1144 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     Tstm Wnd Gst     4 NNE Decaturville      37.97N 92.68W
08/13/2023  M58 MPH          Camden             MO   AWOS

            AWOS station KOZS Camdenton AWOS.

&&

TEO
Local storm report, Aug 13, 11:50 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1150 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     Sarcoxie                37.07N 94.12W
08/13/2023                   Jasper             MO   Emergency Mngr

            Tree down near 6th/Church intersection -
            size approx. 18-24 in diameter.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:55 PM CDTSpecial Weather StatementSGFNewton35 min
Aug 13, 9:01 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
Aug 13, 9:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence36 min
Aug 13, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFNewton30 min
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Jasper, Lawrence, McDonald, Newton and 1 more65 min
Aug 13, 9:54 PM CDTSpecial Weather StatementSGFJasper36 min
Aug 13, 10:00 PM CDTFlash Flood WarningSGFBarry, Lawrence, Newton6 hr
Aug 13, 10:18 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney42 min
Aug 13, 10:34 PM CDTSpecial Weather StatementSGFHickory, St. Clair26 min
Aug 13, 10:49 PM CDTSpecial Weather StatementSGFBarry, McDonald, Newton56 min
Aug 13, 10:57 PM CDTSevere Thunderstorm WarningSGFTaney48 min
Aug 13, 11:07 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 1 more38 min
Aug 13, 11:12 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton5 hr
Aug 13, 11:14 PM CDTTornado WarningSGFCamden, Dallas, Laclede31 min
Aug 13, 11:17 PM CDTTornado WarningSGFOzark, Taney28 min
Aug 13, 11:25 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski50 min
Aug 13, 11:40 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller, Phelps, Pulaski and 2 more50 min
Aug 13, 11:44 PM CDTSevere Thunderstorm WarningSGFOzark, Taney46 min
Aug 13, 11:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFTaney38 min
Aug 13, 11:53 PM CDTTornado WarningSGFOzark23 min
Aug 14, 12:25 AM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
Aug 14, 12:29 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Ozark, Stone, Taney6 hr
Aug 14, 3:38 AM CDTFlash Flood WarningSGFDade, Greene, Jasper, Lawrence6 hr
Aug 14, 3:51 AM CDTAreal Flood WarningSGFBarry, Lawrence, McDonald, Newton12 hr
Aug 14, 9:38 AM CDTRiver Flood WarningSGFJasper29 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.